MAUDE Adverse Event Report: KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION,

KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION,
Catalog Number 35-100-1010 OR 35-100-1040
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Wound Dehiscence (1154); Injury (2348); Patient Problem/Medical Problem (2688)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
To date, over 100.000 supercable iso-elastic cerclage implants have been used since the product was introduced in 2004.For the sternotomy closure indication, it is estimated that supercables have been used in over 1000 cases since 2015, and this is the first report of sternal dehiscence received.The supercable system has a long history of successful use with an extremely low adverse event rate.Inspection of the explanted supercables was not possible because they were discarded and not available for return.The lot number(s) were not reported.Review of the supercable cerclage system labeling confirms that the cautions, warnings, and adverse effects relating to the potential for the cable to cut into bone are appropriately described.The supercable's instruction for use (document b00109h) includes precautions about over-tensioning the cable and the potential for the cable to cut into bone.The supercable's sternotomy closure surgical technique (document b00250b) includes an instruction to use 4 cables per procedure, a caution that over-tensioning could result in the cable damaging the bone, final tension depends on the surgeon's tactile and clinical assessment of bone quality and bone reduction, a caution that care should be taken to control cable tension in patients with poor bone quality because ideal tension may vary with bone quality or geometry, and that reduced bone quality may warrant a lower tension.Review of the device history records was not possible because the lot number information is not available at this time.Radiographs were not provided for evaluation.The supercable system has over 10 years of clinical experience in orthopedic applications, including in challenging cases that involved poor bone quality, and over 3 years of clinical experience in sternotomy closure in bone of varying quality, including very osteoporotic bone, with no evidence of an elevated risk for sternal cut-through or dehiscence.The exact root cause has not been determined at this time.Should additional information become available, the root cause investigation will be reopened.Based upon the information in this investigation, there is no further corrective action or preventive action because the cautions, warnings, and adverse effects relating to potential for the cable to cut into bone are appropriately described in the instructions for use and surgical technique.
 
Event or Problem Description
On 01/30/2019, an (b)(4) distributor reported that a cardiothoracic surgeon there reported instances of sternal dehiscence in sternotomy closure patients.The distributor stated that the number of dehiscences, their post-operative timing, and other requested inquiry details were not reported by the surgeon.This report is for these reported events because the number of patients involved is unknown at this time.The distributor reported that the surgeon was in the practice of using three or four 1.5mm supercable iso-elastic cerclage implants (part number 35-100-1010 or 35-100-1040) per patient for sternotomy closure with no additional wire or other fixation of the sternum.The distributor further reported that the surgeon always tensioned the cables to the low setting on the tensioning instrument and that these patients had a mixture of sternal bone quality.At the re-closure surgeries, the cables were found to be intact and had cut into the bone, and they were explanted but not saved.The surgeon then used "o-pds" (surgical suture) to close the sternum.The final outcome and discharge date was not provided.

Brand Name
SUPERCABLE ISO-ELASTIC SYSTEM
Common Device Name
CERCLAGE FIXATION,
Manufacturer (Section D)
KINAMED, INC.
820 flynn road
camarillo CA 93012 8701
MDR Report Key8367493
Report Number2027148-2019-00001
Device Sequence Number19265953
Product Code JDQ
UDI-Device Identifier00898142001357
UDI-Public00898142001357
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K030256
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Catalogue Number35-100-1010 OR 35-100-1040
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/30/2019
Initial Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
35-800-7000, SUPERCABLE TENSIONER (60 DEGREE)
Outcome Attributed to Adverse Event Required Intervention;